On November 2, 2015, Insulet Corporation initiated a voluntary Field Safety Notification (Notification) for 15 lots of the OmniPod (Pod) insulin management system that were distributed in the U.S. and three lots that were distributed internationally.
Insulet undertook the notification because it was aware of a slight increase in reported cases in which the Pod’s needle mechanism failed to deploy or there was a delay in the mechanism’s deployment. If the needle mechanism fails to deploy, the needle will not be inserted and insulin delivery will not begin, according to the Food and Drug Administration (FDA).
The OmniPod Insulin Management System is an insulin pump used to deliver insulin to people with diabetes. The Pod is a small adhesive pump that sticks directly to the body. Insulin is delivered through a small port holding a tube that is inserted into the skin.
The interruption of insulin delivery may cause elevated blood glucose (hyperglycemia). Frequent or ongoing high blood sugar can cause damage to nerves, blood vessels, and organs, and can also lead to other serious conditions, including diabetic ketoacidosis, the build-up of acids in the blood. If ketoacidosis is not treated, the patient can go into a coma and die. The reported incidence of the needle deployment issue is approximately 1 to 2 percent, according to Insulet.
The affected Pod lots have resulted in 66 Medical Device Reports, of which three required medical intervention. An FDA December 1 press release contains a list of the affected Pod lots. Insulet said that once the issue was recognized, the company changed the manufacturing process and implemented additional inspection steps. The notification does not affect the OmniPod Personal Diabetes Manager (PDM).
Insulet has notified its distributors and customers by email, FedEx, and by phone. Consumers who have Pods from the affected lots should ensure the needle mechanism has deployed properly, and may contact Insulet Customer Care via telephone at 1-855-407-3729 at any time for information.
The FDA encourages health care professionals and patients to report adverse events or side effects related to the use of these products through the MedWatch Safety Information and Adverse Event Reporting Program.